Alert archive / Connecticut / Tornado Warnings in 2009
Tornado Warning 4, NWS New York, NY
NWS New York, NY issued this tornado warning at Jun 26, 2009, 5:36 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2009, 5:36 PM EDT (21:36 UTC)
- Expired
- Jun 26, 2009, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 43 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KOKX 262136
TOROKX
CTC001-009-262200-
/O.NEW.KOKX.TO.W.0004.090626T2136Z-090626T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
536 PM EDT FRI JUN 26 2009
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT...
FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...
* UNTIL 600 PM EDT...
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
BRIDGEPORT...MOVING EAST AT 20 MPH.
* THE TORNADO WILL BE NEAR...
STRATFORD BY 550 PM...
MILFORD...ORANGE AND 7 MILES SOUTH OF SHELTON BY 600 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4134 7290 4129 7290 4124 7289 4127 7291
4120 7301 4119 7307 4115 7310 4114 7315
4117 7317 4112 7324 4112 7334 4130 7336
TIME...MOT...LOC 2136Z 267DEG 17KT 4121 7323
$$
MALOIT1 follow-up statement
000
WWUS51 KOKX 262202
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
602 PM EDT FRI JUN 26 2009
CTC001-009-262212-
/O.EXP.KOKX.TO.W.0004.000000T0000Z-090626T2200Z/
FAIRFIELD CT-NEW HAVEN CT-
602 PM EDT FRI JUN 26 2009
...THE TORNADO WARNING FOR SOUTH CENTRAL NEW HAVEN AND FAIRFIELD
COUNTIES HAS EXPIRED...
THE CORE OF THE STORM HAS MOVED INTO THE SOUND...THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4134 7290 4129 7290 4124 7289 4127 7291
4120 7301 4119 7307 4115 7310 4114 7315
4117 7317 4112 7324 4112 7334 4130 7336
TIME...MOT...LOC 2136Z 267DEG 17KT 4121 7323
$$
MALOITWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:22 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 26, 3:22 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 322 PM EDT FRI JUN 26 2009 .SYNOPSIS... A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. A BROAD AREA OF LOW PRESSURE THEN BUILDS INTO THE NORTHEASTERN UNITED STATES FOR THE WEEKEND...THEN SLIDES OFFSHORE BY MONDAY. ANOTHER SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES WILL IMPACT THE AREA THROUGH THE REMAINDER OF THE WEEK...ENSURING UNSETTLED WEATHER. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... WITH PLENTY OF INSTABILITY IN PLACE...SCATTERED STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS EVENING. A COLD FRONT WILL SLOWLY PASS ACROSS THE AREA FROM WEST TO EAST OVERNIGHT. PLENTY OF LEFTOVER LOW LEVEL MOISTURE AND LIGHT WINDS WILL RESULT IN THE FORMATION OF PATCHY FOG. CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE. REGARDING TEMPERATURES...FOLLOWED MOS BLEND. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... CLOSED UPPER LOW AND ASSOCIATED COLD POOL OVER THE AREA SATURDAY WILL SLOWLY PASS TO THE EAST AS NEXT CLOSED LOW DIGS ACROSS THE GREAT LAKES REGION. WOULD EXPECT SCATTERED CONVECTION TO DEVELOP SATURDAY...BUT DRIER BOUNDARY LAYER WILL KEEP CAPES DOWN SOMEWHAT IN SPITE OF COLD AIR ALOFT. DIURNALLY DRIVEN CONVECTION WANES SATURDAY EVENING...AND EXPECT SLIGHTLY LESS COVERAGE ON SUNDAY AS CWA REMAINS BETWEEN WEAKENING LOW...AND UPSTREAM LOW. WEAK RIDGING BETWEEN. MINIMAL POPS STILL WARRANTED THROUGH MONDAY AS MODELS DO OUTPUT SCT CONVECTION IN PERSISTENT UNSTABLE AIRMASS. AGAIN...COVERAGE QUITE LOW...SO MANY LOCATIONS SHOULD REMAIN DRY. AS FOR TEMPS...UNDERCUT MAVS AND LEANED TOWARD COOLER MET NUMBERS DUE TO CONVECTION AND CLOSED UPPER LOW PARKED OVER THE NORTHEAST. FEEL TEMPS REMAIN BELOW NORMAL. A SLIGHT WARMUP POSSIBLE SUNDAY AND MONDAY...NEAR NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED PERIOD WITH AT LEAST CHANCE POPS EACH DAY FOR RAIN SHOWERS. A LARGE CUTOFF LOW OVER THE GREAT LAKES WILL SLOWLY SHIFT TOWARD THE NORTHEAST THROUGH THE WEEK. SHORTWAVES ROTATING AROUND THIS LOW PROVIDE CONSIDERABLE CLOUDINESS AND PERIODS OF SHOWER ACTIVITY. CLOUD COVER SHOULD KEEP HIGH TEMPS AT OR NEAR CLIMATOLOGY...MAINLY IN THE 70S AND LOWER 80S. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... HIGH CONFIDENCE ON CONVECTION ACROSS THE TERMINALS LATER THIS AFTERNOON AND EVENING AS SHORT WAVE NOTED IN WATER VAPOR IMAGERY MOVES ACROSS THE AREA. CLUSTERS OF THUNDERSTORMS ACROSS NRN PA AND SRN TIER OF NY WILL DROP SE AND CROSS NYC AREA TERMINALS 21-01Z. SUB-VFR EXPECTED WITH LOCALIZED GUSTY WINDS AND HEAVY RAIN ACROSS ALL TERMINALS. STRONG TO LOCALIZED SEVERE CONVECTION WITH FREQUENT LIGHTNING EXPECTED. IFR CEILINGS ACROSS COASTAL CT AND LI WILL MIX OUT TEMPORARILY AS CONVECTION MOVES APPROACHES. WESTERLY WINDS OF 10-15 KT IN THE MIXED LAYER. FOG/HAZE WILL REDEVELOP QUICKLY OVERNIGHT. PLENTY OF LOW LEVEL MOISTURE AND LIGHT WINDS WILL LIKELY BRING VLIFR CONDS ACROSS COASTAL TERMINALS EARLY MORNING HOURS AND MAY LINGER THROUGH MID MORNING SAT...ESPECIALLY AT KGON. OUTLOOK /18Z SATURDAY THROUGH TUESDAY/... SAT-TUE:...VFR...WITH SUB VFR POSSIBLE IN SCT TSRA/SHRA. && .MARINE... WINDS REMAIN LIGHT THROUGH THE NEXT SEVERAL DAYS. LATEST OBSERVATIONS INDICATE NEAR 5 FOOT SEAS IN A SE SWELL. WAVE WATCH SEEMS TOO HIGH INITIALLY...SO UNDERCUT OUTPUT BY A FOOT. FEEL SEAS REMAIN BELOW 5 FT...AS WIND DRIVEN WAVES NEGLIGIBLE. COLD FRONT SLOWLY PASSES ACROSS THE WATERS TONIGHT. AREA OF LOW PRESSURE REMAINS IN THE WATERS VICINITY FOR QUITE SOME TIME. UNSETTLED WEATHER THE MAIN THREAT FOR MARINE INTERESTS OVER THE NEXT SEVERAL DAYS. && .HYDROLOGY... WITH PWATS AROUND 1.5 INCHES THIS EVENING...ANY THUNDERSTORM COULD PRODUCE LOCALLY HEAVY RAINFALL CAUSING MINOR FLOODING...ESPECIALLY OF POOR DRAINAGE AREAS AND SMALLER CREEKS AND STREAMS GIVEN RECENT RAINFALL ACROSS THE REGION). AREA WIDE EXPECT BASIN AVERAGE AMOUNTS OF 0.25 TO 0.75 INCHES FROM CONVECTION AHEAD OF THE COLD FRONT EXPECTED THROUGH TONIGHT. RELATIVELY WET PERIOD SATURDAY THROUGH NEXT WEEK...WITH SCATTERED SHOWERS DAILY...MOST AREAS WILL NOT RECEIVE RAIN EVERY DAY...BUT THOSE THAT DO COULD RECEIVE 0.25-0.5 INCHES. MAIN IMPACT WILL BE TO KEEP AREA WATER TABLES FROM RECEDING FROM RELATIVELY HIGH CURRENT LEVELS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...PW NEAR TERM...PW SHORT TERM...PW LONG TERM...BC AVIATION...IRD MARINE...BC/PW HYDROLOGY...PW
Hazardous weather outlook, Jun 26, 2:47 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 247 PM EDT FRI JUN 26 2009 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-271345- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 247 PM EDT FRI JUN 26 2009 ...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jun 26, 4:43 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 443 PM EDT FRI JUN 26 2009 CTZ009-NJZ003-NYZ071>073-262130- BERGEN-BRONX-NEW YORK (MANHATTAN)-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 443 PM EDT FRI JUN 26 2009 ...DEVELOPING THUNDERSTORMS WILL IMPACT BRONX...EASTERN BERGEN...NEW YORK (MANHATTAN)...SOUTHERN FAIRFIELD AND WESTCHESTER COUNTIES... AT 442 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BERGENFIELD...AND MOVING EAST AT 30 MPH. THESE STORMS WILL BE... 6 MILES NORTH OF EAST TREMONT BY 450 PM. NEAR BRONXVILLE BY 455 PM. NEAR BRONXVILLE BY 500 PM. NEAR SCARSDALE BY 505 PM. 4 MILES SOUTH OF HARRISON BY 510 PM. NEAR RYE BY 515 PM. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. MALOIT
Local storm report, Jun 26, 4:45 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD MIDDLETOWN 41.45N 74.42W
06/26/2009 ORANGE NY TRAINED SPOTTER
WATER COVERING PORTIONS OF ROUTE 17
&&
JMCLocal storm report, Jun 26, 4:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
451 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WATERBURY 41.56N 73.04W
06/26/2009 E0.75 INCH NEW HAVEN CT TRAINED SPOTTER
&&
JMCLocal storm report, Jun 26, 4:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
456 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL PORT JERVIS 41.38N 74.69W
06/26/2009 E0.88 INCH ORANGE NY EMERGENCY MNGR
&&
JMCLocal storm report, Jun 26, 5:13 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
513 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 NW CHESHIRE 41.55N 72.95W
06/26/2009 E0.88 INCH NEW HAVEN CT TRAINED SPOTTER
&&
JMCLocal storm report, Jun 26, 5:18 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT FRI JUN 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL EASTCHESTER 40.96N 73.81W
06/26/2009 E1.00 INCH WESTCHESTER NY TRAINED SPOTTER
&&
JMCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:13 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 48 min |
| Jun 26, 4:37 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 53 min |
| Jun 26, 4:55 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 65 min |
| Jun 26, 4:55 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 50 min |
| Jun 26, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 62 min |
| Jun 26, 5:14 PM EDT | Tornado Warning | OKX | Southeastern Connecticut Planning Region | 31 min |
| Jun 26, 5:17 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 43 min |
| Jun 26, 5:26 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jun 26, 5:31 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 44 min |
| Jun 26, 5:57 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jun 26, 5:59 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 31 min |
Nearby
Tornado Warnings in Connecticut, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.